Kentucky, 2004

Flooding in Kentucky, December 11 to 14, 2004

December 11 to 14, 2004 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Mississippi River occurred. 4 feet on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Mississippi River occurred. At New Madrid, Missouri, where flood stage is 34 feet, the river crested at 34.4 feet on the 12th. The flooding primarily affected bottomland fields and a few river access roads. Two state-maintained roads were closed: Kentucky 123 in Hickman County from mile post 14 to 16, and Kentucky 1354 in Fulton County from mile post 0 to 0.4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 3:50 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Dec 11, 3:50 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST SAT DEC 11 2004

.DISCUSSION...

00Z-06Z MODEL SUGGESTIONS SUGGEST QPF EVENT TO BE DONE BY
12Z...ALTHOUGH WE COULDNT RULE OUT A SPRINKLE OR FLURRY
PARTICULARLY IN THE EAST EARLY THIS AM. NEW MESOETA EVEN CLEARS
SKIES OUT BY MIDDAY BUT WELL TREND JUST A LITTLE MORE PESSIMISTIC
GIVEN THE DEEP TROF AND SLOW REBOUND OF HEIGHTS...THUS HOLDING THE
CLEARING OFF OR AT LEAST NOT BECOMING PARTLY CLOUDY TIL LATE IN THE
DAY OR TONIGHT.

AFTER THAT THE FORECAST IS BASICALLY DRY...EVEN THOUGH THERE IS A
BASIC PATTERN EVOLUTION THAT ALLOWS A COUPLE OF CLIPPER LIKE SYSTEMS
TO PASS THROUGH. HOWEVER IT LOOKS LIKE THE BEST MOISTURE/DYNAMICS
WITH THESE SYSTEMS WILL STAY TO OUR NORTH AND THEREFORE WE WILL KEEP
THE BASICALLY DRY FORECAST. WE WILL BUY INTO THE COOL DOWN SLATED
FOR EARLY NEXT WEEK...ALTHOUGH MAYBE NOT TO THE EXTENT OF GUIDANCE.
BUT WE DO MOVE THAT DIRECTION A LITTLE GIVEN THE NEW 00Z MEX
SUPPORTS AN UPCOMING SIGNIFICANT COOLDOWN.

IN GENERAL WE ARE IN THE VICINITY OF MAV/FWC MOS IN THE NEAR TERM
AND BLEND WELL WITH THE MEX IN THE LONG RANGE...THOUGH WE STAY A
SHAVE ABOVE THE MIN EXTREMES FOR NOW...AT LEAST TIL A LITTLE MORE
MODEL INSISTENCE IS MADE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Dec 11, 4:13 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
413 AM CST SAT DEC 11 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-121100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
413 AM CST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF
THE GREEN...LOWER OHIO...AND MID MISSISSIPPI RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR MORE DETAILED FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR TO MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF
THE GREEN...LOWER OHIO...AND MID MISSISSIPPI RIVERS. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR MORE DETAILED FLOODING INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fulton

When
December 11, 12:00 PM CST to December 14, 9:00 AM CST
Where
Fulton forecast zone
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Flood, Hickman

When
December 11, 12:00 PM CST to December 14, 9:00 AM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428770, 5428771.